Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

June 20, 2012City of Buena Vista, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 20, 2012, 1:11 PM EDT for City of Buena Vista, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 1:11 PM EDT (17:11 UTC)
Expired
Jun 20, 2012, 1:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS81 KRNK 201713
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT WED JUN 20 2012

VAZ024-035-201745-
AMHERST VA-ROCKBRIDGE VA-
111 PM EDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL 
WEATHER STATEMENT FOR 
NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE 
COUNTIES UNTIL 145 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA 
VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY. 

HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND 
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA CITY...              FORKS OF BUFFALO...
CORNWALL...                      ALTO...
ORONOCO...                       

LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927
TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929 

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 12:33 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 20, 12:33 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT WED JUN 20 2012

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THURSDAY. A
COLD FRONT IS EXPECTED TO DROP SOUTHEAST THROUGH THE REGION
FRIDAY. WEAK HIGH PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER
AND SOMEWHAT COOLER AIR FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM EDT WEDNESDAY...

SATELLITE PICTURES SHOWERS STRATOCUMULUS DEVELOPING ALONG THE BLUE
RIDGE AND WEST INTO SOUTHEAST WEST VIRGINIA AND EASTERN KENTUCKY.
SIMILAR TO TUESDAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO
BEGIN TO DEVELOP AROUND 1PM.

AS OF 215 AM EDT WEDNESDAY...

SUMMERLIKE REGIME WILL CONTINUE TODAY WITH THE CENTER OF THE 5H
RIDGE ACROSS NRN VA AND WEAK SFC HIGH PRESSURE ALONG THE
APPALACHIANS. THIS WILL RESULT IN A CONTINUED LIGHT LOW LEVEL
FLOW THRU AFTERNOON UNDERNEATH A RATHER DRY EAST TO NE TRAJECTORY
ALOFT. HOWEVER A POCKET OF MOISTURE ROTATING UNDER THE UPPER HIGH
WILL DRIFT NW ACROSS THE FAR WESTERN ZONES THIS AFTERNOON WHERE
SFC WINDS WILL SLOWLY TAKE ON A MORE SE COMPONENT DURING THE DAY.
THIS COMBINED WITH HIGH INSTABILITY AND WEAK CONVERGENCE SHOULD
ALLOW FOR ISOLATED TO SCTD CONVECTION ESPCLY I-77 CORRIDOR AND
POINTS WEST WHERE GUIDANCE SHOWS A FEW TSRA BANDS DESPITE
WARMTH/CAP ALOFT. ELSW...COULD AGAIN SEE AN ISOLATED TSRA POP OFF
THE RIDGES ESPCLY SRN BLUE RIDGE GIVEN STRONG HEATING SO EDGED 20
POPS EAST...WHILE MAINTAINING CHANCE COVERAGE WESTERN THIRD. OTRW
HEAT/HUMIDITY THE MAIN CONCERNS WITH 85H TEMPS NEAR +20C UNDER
STRONG INSOLATION AND DEWPTS LINGERING IN THE 65-70 RANGE. LATEST
THICKNESS SUGGESTS SOME MID OR EVEN UPPER 90S POSSIBLE FOR HIGHS
FAR EAST WHERE HEAT INDEX VALUES MAY TOP 100 FOR A BRIEF PERIOD
SO MENTIONING IN THE HWO. LOOKS LIKE BLF HAS THE BEST SHOT AT
SEEING A RECORD TODAY WITH A CLOSE CALL AT BCB PER THE CLIMATE
SECTION BELOW.

ANY CONVECTION SHOULD FADE PRETTY QUICK TO MOSTLY CLEAR SKIES THIS
EVENING UNDER THE RIDGING WITH ANOTHER WARM/HUMID NIGHT IN STORE
INCLUDING SOME PATCHY FOG. LOW TEMPS MAINLY IN THE MID/UPPER 60S
BUT MAY STAY ABOVE 70 IN SPOTS WITH THE LOW LEVEL FLOW TURNING
MORE SW OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 245 AM EDT WEDNESDAY...

A LARGE DOME OF HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC REGION
THURSDAY. THIS RIDGE WILL GRADUALLY BREAK DOWN IN RESPONSE TO AN
UPPER TROUGH THAT MOVES THROUGH THE GREAT LAKES ON THURSDAY...THEN
DIGS INTO THE OHIO VALLEY FRIDAY.

EXPECT THURSDAY TO BE THE WARMEST DAY OF THIS PERIOD...WITH 1000-
850MB THICKNESSES FORECAST TO BE SIMILAR TO THOSE FOUND ON
WEDNESDAY. AS A RESULT...USED A BLEND OF THE NAM/GFS MOS WHICH
PUSHES HIGHS WELL INTO THE 90S EAST OF THE BLUE RIDGE. HIGHS
THURSDAY WILL APPROACH RECORD LEVELS FOR BLF (SEE CLIMATE
SECTION) WHILE THE BEST LIFT AND LOW LEVEL FORCING REMAINS WEST AND
NORTH OF OUR REGION...PLENTY OF INSTABILITY...DIFFERENTIAL HEATING
AND WEAK LOW LEVEL WIND CONVERGENCE ALONG THE RIDGES WILL BE ENOUGH
TO IGNITE ISOLATE TO WIDELY SCATTERED STORMS ON THURSDAY AFTERNOON.

COVERAGE OF THUNDERSTORMS FRIDAY WILL LIKELY INCREASE AS A COLD
FRONT ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL TROF...MOVES
THROUGH THE FORECAST AREA. THEREFORE...INCREASED POPS...ESPECIALLY
IN THE WEST. WITH FALLING HEIGHTS AND CLOUDS FROM STORMS...TEMPS
SHOULD BE A FEW DEGREES COOLER ON FRIDAY COMPARED TO THURSDAY...BUT
STILL ABOVE NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 345 PM EDT TUESDAY...

THROUGH THE LONG TERM PERIOD...AN EASTERN U.S. UPPER LEVEL TROF
FORMS AND AMPLIFIES AFTER MONDAY AS UPPER LEVEL DISTURBANCES ROTATE
AROUND A UPPER LEVEL LOW IN SOUTHEAST CANADA. BY LATE MONDAY...500MB
HEIGHTS ARE 1-3 STANDARD DEVIATIONS BELOW AVERAGE.

THE 00Z ECWMF IS MUCH MORE AMPLIFIED WITH THE EASTERN U.S. TROF
EARLY NEXT WEEK COMPARED TO THE GFS...BUT THE ECMWF ENSEMBLES ARE
MORE IN LINE WITH DETERMINISTIC GFS.

AS A RESULT...SHOWED A COOLING TREND THROUGH THE LONG TERM
PERIOD...ESPECIALLY AFTER THE FRONTAL PASSAGE MONDAY...BUT
USED A BLEND OF THE GFS AND ECMWF MOS VALUES FOR TEMPS.

KEPT SMALL CHANCES OF PRECIP THROUGH MONDAY...WITH A WEAK SFC
BOUNDARY IN THE SOUTHERN PORTION OF OUR FORECAST AREA AND THETA-E
RIDGE IN PLACE...BUT AS DRIER AIR MOVES IN BEHIND THE STRONGER FRONT
MONDAY...PRECIP CHANCES DIMINISH FOR TUESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 650 AM EDT WEDNESDAY...

LOCALIZED IFR/MVFR IN FOG/STRATUS WILL QUICKLY IMPROVE TO VFR AT
ALL SITES BY 14Z...10 AM THIS MORNING IF NOT SOONER. SHOULD AGAIN
SEE SCTD- BKN CU DEVELOP LATE MORNING INTO THE AFTERNOON TODAY
WITH MOST OF THE CIGS ACROSS THE MOUNTAINS WHERE EXPECT A FEW
SHOWERS AND STORMS. SINCE COVERAGE LOOKS LESS THAN TUE...WONT
INCLUDE ANY VCTS MENTION WITH THE BEST SHOT AT A TSRA ALONG THE SE
WVA CORRIDOR. VFR CONDITIONS WILL AGAIN PREVAIL THIS EVENING WITH
STORMS QUICKLY FADING TO PATCHY FOG/HAZE OVERNIGHT.

WILL AGAIN SEE AFTERNOON AND EVENING STORMS FOLLOWED BY LATE
NIGHT MVFR TO IFR VALLEY FOG ON THURSDAY AHEAD OF A COLD FRONT
APPROACHING FROM THE NW. THIS COLD FRONT MAY BRING SLIGHTLY
BETTER COVERAGE OF SHRA/TSRA ON FRIDAY. SOMEWHAT DRIER AIR
FOLLOWING THE FRONT SHOULD ENSURE MAINLY VFR FOR THE WEEKEND
OUTSIDE OF LATE NIGHT/EARLY MORNING FOG IN THE VALLEYS.

&&

.CLIMATE...
RECORD HIGHS

JUNE 20
ROA...101 IN 1931
BLF....87 IN 1994
DAN....97 IN 1970
LYH....99 IN 1964
RNK....90 IN 1994

JUNE 21
ROA...101 IN 1931
BLF....89 IN 2011
DAN....98 IN 1964
LYH....98 IN 1933
RNK....92 IN 1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...PH
AVIATION...JH/PM
CLIMATE...
Hazardous weather outlook, Jun 20, 3:08 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT WED JUN 20 2012

NCZ005-006-VAZ043>047-058-059-210715-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
308 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES AROUND 100 DEGREES OR SLIGHTLY HIGHER COULD
OCCUR FOR A FEW HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042>045-210715-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
MERCER-SUMMERS-MONROE-GREENBRIER-
308 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ011-013-014-017>020-022>024-032>035-210715-
SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
308 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 1:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT WED JUN 20 2012

VAZ024-035-201745-
AMHERST VA-ROCKBRIDGE VA-
111 PM EDT WED JUN 20 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE
COUNTIES UNTIL 145 PM EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN NEAR ORONOCO...OR 4 MILES SOUTHEAST OF BUENA
VISTA CITY. THIS HEAVY RAIN SHOWER WAS NEARLY STATIONARY.

HEAVY RAIN IS FALLING...AND MAY CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA CITY...              FORKS OF BUFFALO...
CORNWALL...                      ALTO...
ORONOCO...

LAT...LON 3766 7915 3758 7934 3772 7946 3783 7927
TIME...MOT...LOC 1709Z 233DEG 3KT 3770 7929

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:18 PM EDTSpecial Weather StatementRNKCampbell27 min
Jun 20, 5:33 PM EDTSpecial Weather StatementRNKTazewell42 min
Jun 20, 5:56 PM EDTAreal Flood AdvisoryRNKTazewell64 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.